Texas, 2021

Hail in Texas, June 6, 2021

June 6, 2021 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed again throughout the day on June 6th, within a very warm, moist, and moderately unstable air mass ahead of an upper level low pressure area over Northcentral Texas. Drier air aloft began to spread northeast ahead of the low across the Ark-La-Tex, with shower and thunderstorm coverage decreasing during the mid and late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed again throughout the day on June 6th, within a very warm, moist, and moderately unstable air mass ahead of an upper level low pressure area over Northcentral Texas. Drier air aloft began to spread northeast ahead of the low across the Ark-La-Tex, with shower and thunderstorm coverage decreasing during the mid and late afternoon hours. However, isolated showers and thunderstorms continued to redevelop along various outflow boundaries during the late afternoon within the very warm and unstable air mass, with an isolated severe thunderstorm developing over the southern sections of Tyler in Smith County. This storm produced multiple reports of quarter to half dollar size hail before dissipating during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 6, 6:04 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 6, 6:04 PM CST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
704 PM CDT Sun Jun 6 2021

.AVIATION...
VFR conditions will continue this evening, with isolated
convection possible through mid-evening before gradually
diminishing. Low MVFR cigs are expected to develop across the
region between 06-10Z, with IFR/LIFR cigs developing shortly
thereafter across portions of E TX/N LA/SW AR. These cigs should
slowly lift/become MVFR by 15Z, although convection should begin
to quickly increase across the region by the mid and late morning
hours. Have delayed VCTS mention until that time areawide, with
convection becoming numerous by midday as it advances E across N
LA/SW AR. Cigs should remain MVFR with the convection, although
some improvements to VFR are expected as the convection gradually
diminishes from W to E during the afternoon. Did hang on the VCTS
mention though for the afternoon as any convection may redevelop
along lingering outflow bndrys. SE winds 4-8kts tonight will
become S 7-10kts after 15Z, except VRB in/near the developing
convection. /15/

&&

.PREV DISCUSSION... /issued 216 PM CDT Sun Jun 6 2021/

SHORT TERM.../Tonight through Monday Night/

Lots of instability currently residing across the Four State
Region attm. This combined with PWATS over 1.7 inches and a
stubborn upper trough across Central Texas/Southern Oklahoma
providing the necessary forcing on it's eastern flank and you have
the perfect ingredients for scattered thunderstorms and that is
exactly what we see ongoing attm across portions of the region.
Should see a downward turn in storm coverage beyond late this
evening for most areas with the exception of our far west and
northwest zones where some progs suggest nocturnal convection with
better storm coverage underneath the core of the upper trough
itself across S OK and N TX. Will need to watch this closely as if
we can get some sort of convective complex generated to our west
and northwest overnight, then its remnants would likely move our
way during the day Monday.

Kept categorical pops going for the day Monday before best storm
coverage appears to shift to near and north of the I-20 Corridor
of NE TX and N LA which includes all of S AR and SE OK as the
upper trough finally begins to lift out into N AR and Missouri
late Monday Night.

This convection as we saw last night, will continue to be prolific
rainfall producers where training takes place. While the
probability of this is high, the areal coverage of this likelihood
is not so will forgo the need of a Flash Flood Watch at this time.
Did shave NBM temps somewhat for daytime highs on Monday,
otherwise, stayed pretty close to NBM guidance through the short
term.

13

&&

LONG TERM.../Tuesday through Sunday/

The low-pressure system that has been wreaking havoc on the Four-
States region will have finally pulled northeast to start this long-
term forecast. However, one system will be replaced by another, as
another shortwave will be moving across the area Tuesday morning.
Thankfully, this system is much more progressive than the last one,
as rain chances move northeast throughout the day on Tuesday, and
into Tuesday night. As this second disturbance moves out of the
region, upper-level ridging will begin to build in behind it. This
will allow for an extended dry period into next weekend. However,
while most of the area will remain dry, not all of the area will be
encapsulated in the ridge. This will result in some of our eastern
zones being stuck in a NW flow pattern, which will allow for some
lingering rain chances during this long-term period.

With this ridge moving in, and skies starting to clear, this will
also allow for temperatures to start to warm up across the region.
Widespread 90+ degree temperatures look likely by Wednesday, with
similar afternoon temperatures likely into next weekend.

/44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  82  73  89 /  40  80  40  50
MLU  71  84  73  88 /  40  80  30  60
DEQ  68  81  70  84 /  40  80  70  70
TXK  70  81  72  84 /  40  80  60  70
ELD  68  81  70  85 /  40  80  60  70
TYR  72  82  74  89 /  40  80  40  40
GGG  70  82  73  88 /  40  80  40  40
LFK  72  86  75  91 /  40  80  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Jun 6, 3:35 AM CST, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
435 AM CDT Sun Jun 6 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-070945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
435 AM CDT Sun Jun 6 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will be possible across the entire
region today, with localized heavy rain possible. This could lead
to isolated flash flooding in low lying and poor drainage areas,
and in locations that have seen significant rainfall in the past
week. However, no widespread organized hazardous weather is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Heavy rain early next week may lead to localized flash flooding
concerns across some areas. Otherwise, the risk of severe storms
will generally remain low through this period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

In the hours before

Special weather statement, Jun 6, 4:24 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
524 PM CDT Sun Jun 6 2021

TXZ150-151-062330-
Panola TX-Rusk TX-
524 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PANOLA AND
NORTHEASTERN RUSK COUNTIES UNTIL 630 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tatum, Church Hill, Oak Hill and Stewart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3213 9473 3228 9479 3237 9452 3219 9445
TIME...MOT...LOC 2223Z 251DEG 9KT 3221 9470

19
Special weather statement, Jun 6, 6:09 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
709 PM CDT Sun Jun 6 2021

TXZ136-070100-
Smith TX-
709 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH COUNTY UNTIL 800 PM
CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tyler, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Winona and Red Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3235 9545 3257 9533 3248 9513 3224 9530
      3231 9545
TIME...MOT...LOC 0009Z 210DEG 10KT 3235 9534

19
Special weather statement, Jun 6, 6:43 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
743 PM CDT Sun Jun 6 2021

TXZ152-153-166-070145-
Nacogdoches TX-San Augustine TX-Shelby TX-
743 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NACOGDOCHES...
CENTRAL SHELBY AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 845 PM
CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Macune, or 20 miles south of Center, moving
northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Center, San Augustine, Shelbyville, Bland Lake, Neuville, Chireno,
Hurstown, Denning, James, Jericho and Calgary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3140 9424 3149 9442 3190 9421 3177 9393
TIME...MOT...LOC 0043Z 209DEG 22KT 3152 9429

19

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Smith

When
June 6, 6:59 PM CST
Where
Smith County, 1.17 mi E of Peaceful Vly
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.300, -95.300

Multiple pictures of quarter to half dollar size hail that fell a couple of miles south of Downtown Tyler were posted to social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953787.